Alert archive / Montana / Flash Flood Warnings in 1997

Flash Flood Warning 13, NWS Billings, MT

June 9, 1997Big Horn County, Montana

NWS Billings, MT issued this flash flood warning at Jun 9, 1997, 9:35 PM MDT for Big Horn County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 9:35 PM MDT (03:35 UTC)
Expired
Jun 10, 1997, 1:35 AM MDT
In force
4 hr
Issued by
NWS Billings, MT
Area
Whole counties

County Big Horn County, MT

The radar

The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 100335
FFWBIL
MTC003-100735-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
935 PM MDT MON JUN 9 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 135 AM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL MONTANA

   ...SOUTHWESTERN BIG HORN COUNTY
 
AT 935 PM MDT...BILLINGS DOPPLER RADAR ESTIMATED 3 INCHES OF RAIN
FROM STRONG THUNDERSTORMS IN THE LAST HOUR. THIS AREA OF HEAVY RAIN WAS
10 MILES EAST OF FORT SMITH IN SOUTHWEST BIG HORN COUNTY. RADAR ALSO
INDICATED MORE STRONG THUNDERSTORMS WITH HEAVY RAIN THAT WILL PASS OVER
THIS AREA THROUGH 1030 PM.

FLASH FLOODING WILL OCCUR BETWEEN THE BIG HORN RIVER AND THE SOAP CREEK
DRAINAGE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.
 
SCARLETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 8:41 PM MDT, 54 minutes earlier.

Area forecast discussion, Jun 9, 8:41 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT MON JUN 9 1997

CUT OFF LOW OVER NEBRASKA SPINNING A SHORTWAVE ACROSS NORTH DAKOTA
INTO EASTERN MONTANA. SHORTWAVES KICKING OFF CONVECTION OVER EASTERN
MONTANA. EVENT NOT NEARLY AS WIDESPREAD AS THE LAST TWO NIGHTS. STORMS
STILL PRODUCING HEAVY RAIN BUT NO REPORTS OF FLOODING THUS FAR. FEEL
LOWERING POPS IN ORDER THIS EVENING AS SCATTERED FITS THE SCENARIO
BETTER. WILL REGROUP ZONES TO MATCH CONVECTION. WONDER ABOUT THE FLASH
FLOOD WATCH...WILL COORDINATE WITH GTF ON THIS. TEMPERATURES LOOK GOOD
TO ME. WORK ZONES DO CONTAIN SIGNIFICANT CHANGES. HUMPHREY

BIL TT 055/075 054/078 057 554463
LVM .. 053/071 051/077 ... 556,575
HDN .. 057/078 055/079 ... 554463
MLS .. 061/079 057/080 ... 552342
4BQ .. 060/078 055/078 ... 552342
BHK .. 059/076 054/077 ... 552342
SHR TT 053/072 050/075 050 554352

Nearby

Flash Flood Warnings in Montana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.